Missouri, 2018

Damaging Wind in Missouri, July 1, 2018

July 1, 2018 · NWS LSX · 1 event in 1 county or zone

Showers and thunderstorms developed along a cold front. Some of the storms produced damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Showers and thunderstorms developed along a cold front. Some of the storms produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 3:06 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 1, 3:06 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
406 PM CDT Sun Jul 1 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 405 PM CDT Sun Jul 1 2018

Morning showers and remnant cloud cover over central Missouri have
provided some welcome relief from the heat. A spread of temperatures
has resulted with ample sunshine further east. Dewpoints in the low
to mid-70s have been co-located with warmer temps and are equating
to heat indices in the 100-105 range. We may see temperatures over
the eastern half of the forecast area creep up another couple of
degrees before thunderstorms and more expansive cloud cover inhibits
warming.

As heat wanes, the bigger concern will be potential for afternoon
thunderstorms. Scattered convection has already been noted along a
pre-frontal trough, running well ahead of the main frontal boundary.
HRRR/NAMNest reflectivity have had a general idea of storm evolution
through the morning with some hint at a shortwave feature running
along the main front late this evening.

Thoughts are that storms will have better support as they approach
the Mississippi River. Shear profiles are marginal, at best, but
plenty of instability is running ahead of the trough with MUCAPEs
exceeding 4000 J/kg in an uncapped environment. DCAPE was also
attention-getting with values around 1000 J/Kg over portions of
Illinois. Storms may initially have a threat for hail this afternoon
into early evening. However, limited shear would suggest storms
pulse with eastward progress, becoming more of a wind threat east
of the river.

Showers or an isolated storms could develop this evening behind this
afternoons line. By this time, much of the atmosphere will be worked
over with instability becoming somewhat limited. Not much of an
expectation for anything to show much promise with regard to strong
storms from 9pm and after.

The main boundary is slow to get through with a few widely scattered
or isolated showers to the south and east of the metro area Monday
morning. High temps will be a few degrees cooler with higher
dewpoints suppressing just south and east, across southeast Missouri
and southern Illinois. Those north and west of St. Louis will feel
much better with highs possibly not making it out of the 80s and
more reasonable dewpoints in the 60s.

Maples

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 405 PM CDT Sun Jul 1 2018

The weather for Tuesday through next Sunday looks like a typical mid
Mississippi Valley July.  The upper level ridge will build slowly
back over the Midwest through midweek which should help to suppress
convection during the afternoon.  An isolated afternoon thunderstorm
will be possible through much of the week due to the heat and
humidity...but widespread storms do not look likely at this time.
Temperatures do not look unseasonably warm through the week with
highs in the low to mid 90s.  High dewpoint temperatures could
produce heat index values in the 100-105 range which may require
heat advisory products to be issued...but south-southeast wind on
the western edge of a surface high over the Great Lakes/Ohio Valley
should keep air temperatures a few degrees cooler than our recent
heat wave.  Temperatures should cool by the end of the medium range
as the ridge collapses and a weak cold front moves into the
Mississippi Valley.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1250 PM CDT Sun Jul 1 2018

Main focus will be on thunderstorm development this afternoon
into this evening. A cold front is currently pushing west to east
with a few thunderstorms already developing north of KUIN. Expect
activity to expand a bit further south from early to mid-
afternoon. Some of the storms may be strong to severe with main
timeframe 19z-00z through the region. As the main line clears the
area late this evening, we may have lingering showers or an
isolated storm lagging behind. However, chances are low and any
redevelopment is not anticipated to be widespread, nor strong.
Winds shift out of the west and northwest tonight into Monday.

Outside of thunderstorms, cigs/vsbys will remain VFR. VFR then
stretches through the remainder of the period.

SPECIFICS FOR KSTL:

Isolated showers/storms are trying to develop out ahead of a
frontal boundary over central Missouri. Activity should remain
isolated/scattered in nature for the next couple hours. Additional
storms are expected to develop along the front as it approaches
with the main timeframe for KSTL being about 20z-22z. Some storms
will be strong with locally heavy rain, gusty winds and lightning.
Will account for this in future AMD if needed.

Outside of storms, VFR conditions are forecast through the period.

Maples

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     74  90  75  92 /  40  10   5  20
Quincy          68  88  70  90 /  20   5   5  20
Columbia        70  89  72  92 /  20   5   5  20
Jefferson City  72  90  72  92 /  30   5   5  20
Salem           73  90  73  90 /  50  30  20  40
Farmington      72  89  71  88 /  30  20  10  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for Jefferson
     MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO-
     Sainte Genevieve MO.

     Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
     MO-Lincoln MO-Madison MO-Pike MO-Reynolds MO-Saint Francois
     MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 7 PM CDT this evening for Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

     Heat Advisory until 7 PM CDT this evening for Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:08 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
408 PM CDT Sun Jul 1 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
408 PM CDT Sun Jul 1 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There isolated severe thunderstorms are possible across parts of
eastern Missouri and western Illinois. The primary hazards will
be damaging winds to 60 mph and large hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance of thunderstorms Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

Carney

In the hours before

Special weather statement, Jul 1, 3:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
450 PM CDT SUN JUL 1 2018

ILZ098-099-012230-
Calhoun IL-Jersey IL-
450 PM CDT SUN JUL 1 2018

...SPECIAL WEATHER STATEMENT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Jerseyville, Grafton, Fieldon, Otterville, Delhi and McClusky.

This also includes  Pere Marquette State Park.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.

LAT...LON 3907 9019 3896 9042 3897 9046 3895 9048
      3893 9048 3892 9051 3902 9060 3918 9041
      3917 9032
TIME...MOT...LOC 2149Z 229DEG 20KT 3902 9049

Kanofsky
Special weather statement, Jul 1, 3:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
459 PM CDT SUN JUL 1 2018

MOZ063-012245-
St. Louis MO-
459 PM CDT SUN JUL 1 2018

...SPECIAL WEATHER STATEMENT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Town and Country, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Chesterfield, University City, Ballwin, Kirkwood, Maryland Heights,
Hazelwood, Manchester, Creve Coeur, Overland, Clayton, St. Ann,
Bridgeton, Town and Country, Berkeley, Richmond Heights, Ladue, Des
Peres, Olivette, St. John and Normandy.

This includes Interstate 70 in Missouri near exit 231.

LAT...LON 3867 9029 3857 9049 3866 9060 3868 9057
      3868 9056 3869 9053 3872 9053 3881 9042
      3869 9028
TIME...MOT...LOC 2159Z 229DEG 20KT 3865 9049

Kanofsky

The radar

The St Louis radar (KLSX), 28 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
July 1, 4:20 PM CST
Where
St. Louis County, (Stl)lambert Fld St
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.750, -90.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777429.